Alert archive / Maine / Frost Advisories in 2021

Frost Advisory 3, NWS Gray, ME

May 23, 2021Franklin County, Oxford County, Somerset County, Maine; Coos County, New Hampshire

NWS Gray, ME issued this frost advisory at May 23, 2021, 2:28 PM EDT for Franklin County, Oxford County, Somerset County, Maine; Coos County, New Hampshire. It took effect at May 24, 2021, 1:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 23, 2021, 2:28 PM EDT (18:28 UTC)
In effect from
May 24, 2021, 1:00 AM EDT
Expired
May 24, 2021, 7:00 AM EDT
In force
6 hr
Issued by
NWS Gray, ME

Counties Franklin County, ME, Oxford County, ME, Somerset County, ME, Coos County, NH

The radar

The Portland,ME radar (KGYX), 118 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WWUS71 KGYX 231828
NPWGYX

URGENT - WEATHER MESSAGE
National Weather Service Gray ME
228 PM EDT Sun May 23 2021

MEZ007>009-NHZ001-002-240230-
/O.NEW.KGYX.FR.Y.0003.210524T0500Z-210524T1100Z/
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-
Including the cities of Upton, Wilsons Mills, Andover, Byron, 
Middle Dam, Roxbury, South Arm, Coburn Gore, Davis, Oquossoc, 
Rangeley, Avon, Kingfield, Phillips, New Portland, Brassua, 
Long Pond, Moosehead, Pittston Farm, Seboomook, Bingham, Jackman,
Errol, Millsfield, Colebrook, Berlin, Dummer, Milan, York Pond, 
and Lancaster
228 PM EDT Sun May 23 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM EDT MONDAY...

* WHAT...Temperatures as low as 31 will result in frost 
  formation.

* WHERE...In New Hampshire, Northern Coos and Southern Coos 
  Counties. In Maine, Northern Oxford, Northern Franklin and 
  Central Somerset Counties.

* WHEN...From 1 AM to 7 AM EDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
317 
WWUS71 KGYX 240130
NPWGYX

URGENT - WEATHER MESSAGE
National Weather Service Gray ME
930 PM EDT Sun May 23 2021

MEZ007>009-NHZ001-002-240930-
/O.CON.KGYX.FR.Y.0003.210524T0500Z-210524T1100Z/
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-
Including the cities of Upton, Wilsons Mills, Andover, Byron, 
Middle Dam, Roxbury, South Arm, Coburn Gore, Davis, Oquossoc, 
Rangeley, Avon, Kingfield, Phillips, New Portland, Brassua, 
Long Pond, Moosehead, Pittston Farm, Seboomook, Bingham, Jackman,
Errol, Millsfield, Colebrook, Berlin, Dummer, Milan, York Pond, 
and Lancaster
930 PM EDT Sun May 23 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM EDT
MONDAY...

* WHAT...Temperatures as low as 30 will result in frost 
  formation.

* WHERE...In New Hampshire, Southern Coos and Northern Coos 
  Counties. In Maine, Northern Franklin, Central Somerset and 
  Northern Oxford Counties.

* WHEN...From 1 AM to 7 AM EDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
047 
WWUS71 KGYX 240741
NPWGYX

URGENT - WEATHER MESSAGE
National Weather Service Gray ME
341 AM EDT Mon May 24 2021

MEZ007>009-NHZ001-002-241100-
/O.CON.KGYX.FR.Y.0003.000000T0000Z-210524T1100Z/
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-
Including the cities of Upton, Wilsons Mills, Andover, Byron, 
Middle Dam, Roxbury, South Arm, Coburn Gore, Davis, Oquossoc, 
Rangeley, Avon, Kingfield, Phillips, New Portland, Brassua, 
Long Pond, Moosehead, Pittston Farm, Seboomook, Bingham, Jackman,
Errol, Millsfield, Colebrook, Berlin, Dummer, Milan, York Pond, 
and Lancaster
341 AM EDT Mon May 24 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...In New Hampshire, Southern Coos and Northern Coos 
  Counties. In Maine, Northern Franklin, Central Somerset and 
  Northern Oxford Counties.

* WHEN...Until 7 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
841 
WWUS71 KGYX 241053
NPWGYX

URGENT - WEATHER MESSAGE
National Weather Service Gray ME
653 AM EDT Mon May 24 2021

MEZ007>009-NHZ001-002-241200-
/O.EXP.KGYX.FR.Y.0003.000000T0000Z-210524T1100Z/
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-
Including the cities of Upton, Wilsons Mills, Andover, Byron, 
Middle Dam, Roxbury, South Arm, Coburn Gore, Davis, Oquossoc, 
Rangeley, Avon, Kingfield, Phillips, New Portland, Brassua, 
Long Pond, Moosehead, Pittston Farm, Seboomook, Bingham, Jackman,
Errol, Millsfield, Colebrook, Berlin, Dummer, Milan, York Pond, 
and Lancaster
653 AM EDT Mon May 24 2021

...FROST ADVISORY WILL EXPIRE AT 7 AM EDT THIS MORNING...

Temperatures will continue to warm through the morning. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this frost advisory went out at May 23, 10:50 AM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 23, 10:50 AM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1050 AM EDT Sun May 23 2021

.SYNOPSIS...
A cold front will cross the region today with rain showers and a
few thunderstorms. High pressure will build in to start the
week, with cooler and dry conditions. Warmer air will move in
with temperatures returning to near 90 by midweek before another
cold front crosses the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1050 AM Update... Have fine tuned PoPs and weather based on the
latest Hi-Res guidance. This has resulted in a slight increase
in PoPs over coastal southern Maine where the latest HRRR is
tracking a gusty shower or thunderstorm between 1 PM and 3 PM
this afternoon. Latest surface analysis puts the cold front
along the International Border with some light returns on radar
across northern zones and eastern zones.

745 AM
Update... Loaded in observations and smoothed temperatures and
dew point trends through the morning hours. Already, we're
seeing some warm spots into the low-70s with dew points across
the forecast area in the low-60s. Also performed a refresh of
PoP/Wx according to modeled trends for cold frontal passage
today. Timing sped up just a hair with an overall reduction in
convective threat over the northern half of the forecast area...
which is in line with the latest SPC SWODY1.

Previously...
This morning, satellite analysis shows a shortwave rotating
around the base of a trough anchored over northeast Canada. This
trough axis is pushing a strong cold front south toward the
Saint Lawrence River Valley at this hour with Canadian radar
sites showing widespread rain and rain showers accompanying the
front. This will approach the international border shortly after
dawn, passing through New England through mid-day with a fast
exodus out over the Gulf of Maine by the evening.

Warm and humid conditions remain ahead of the cold front with
temperatures quickly climbing this morning, slowing only with
the front and rain showers. Dew points remain in the 60s over
the area, so weak instability will develop with the diurnal
trend. In general, CAMs have become less excited for widespread
convective or even shower chances with best forcing confined to
eastern Maine today, but strong wind fields and inverted-V
soundings still indicate strongest cells have potential to bring
down gusty winds. Another limiting factor will simply be the
amount of surface heating we can manage ahead of the front; the
SPC has confined a marginal risk of severe storms to extreme
southern New Hampshire with this logic. Starting late this
morning, have included isolated thunderstorms with the cold
front, up to scattered thunderstorms along the Mid-coast where
CAMS show enhanced updraft strength as the cold front interacts
with the coastal front.

Behind the front, northwest winds will increase and become
gusty, to about 20-30 mph under rapidly clearing skies before
diminishing late in the evening, about the time temperatures
will start to tumble in strong cold advection.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Cool Canadian high pressure very quickly builds into New
England tonight, allowing winds to calm and areas to decouple
leading to some bonus cooling on top of cold advection alone.
Temperatures will drop into the 40s for most, except 30s in the
mountains. There is a chance that a frost advisory will be
needed for the northern tier of zones since all zones are now
considered active WRT the growing season.

Before you know it high pressure will spill southeast and become
centered near the 40N/70W benchmark... by the middle of the day
Monday. This will allow for a broad onshore flow to develop over
the coastal plain with southerly to southwesterly winds
elsewhere. With a cooler airmass in place, high temperatures
will be closer to normal... within a few degrees of 70 over
interior locations, but limited to the 60s to even the upper-50s
over the coastal plain in onshore flow. Mostly sunny skies are
expected.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Ridge aloft that has been anchored over the eastern CONUS will
break down to start the week allowing for a more progressive
pattern as a series of fronts cross the region.

Monday night will be cool and dry as Sunday's cold front sweeps
well out to sea. Some patchy fog is possible in the river
valleys.

High pressure will cross the region on Tuesday, moving east of us by
Tuesday night. As the return flow sets up on the back side of the
High, warm and humid conditions will move northwards, keeping
temperatures much warmer on Tuesday night than Monday night. Have
added in some valley fog in the CT river valley and the midcoast.
Both of these will be exposed to the south flow and tend to trap the
moisture a bit better.

Wednesday we'll see a front cross the region as low pressure moves
through southern Quebec. With a very warm moist environment ahead of
the front expect thunderstorms along the front. Mid level lapse
rates remain moderate, but with the forcing a warm environment
could be enough to generate some gusty winds, and will need to
keep monitoring this for SVR potential. Once again, timing will
be key in terms of whether we can obtain the necessary surface
heating to destabilize. Have kept mention of thunder in for all
areas with the FROPA.

Thursday another ridge builds through as the fast and progressive
pattern continues. This post-frontal airmass is significantly cooler
than the day before, with highs only reaching 80 along the mass
border, even with a lean towards the warmer end of guidance.

Friday the next in the series of waves may move through, with
the trend over the past several model cycles being to pull this
system further to our south, decreasing precipitation chances,
thus have capped PoP at chance for the end of the week.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Short Term...Except for MVFR ceilings at KHIE this morning, VFR
will prevail for all terminals today through tomorrow. A
crossing cold front may bring SHRA to terminals, but
restrictions look unlikely except for KRKD/KAUG/KPWM where more
support exists for TSRA which may bring brief MVFR conditions.
Ahead of the front, west winds increase then turn sharply
northwesterly behind the cold front through mid-day. Wind gusts
to 25 kts are expected through the remainder of the afternoon
and evening before going light and variable tonight. Light winds
out of the south/southwest are expected tomorrow, except for
along the coast where onshore flow will dominate.

Long Term...Monday night clear skies may allow for some isolated
valley fog, although the dry airmass should limit most of the
formation. Moist SWly flow develops on Tuesday leaving tuesday
night much warmer than Monday with fog likely in the river
valleys and midcoast. A cold front will cross the region on
Wedensday with thunderstorms briefly impacting all terminals.

&&

.MARINE...
Short Term...Small craft advisories remain over the waters and
bays today through the evening due to long period swells
building into the Gulf of Maine from a subtropical system near
Bermuda. These swells will gradually wane tonight through
tomorrow. For weather conditions, southwesterly winds this
morning will increase before turning sharply northwesterly
behind a cold front this afternoon and evening. Behind the front
wind gusts will range from 25-30 kts, although showers and a
couple storms may produce wind gusts in excess of 35 kts. High
pressure quickly builds into the waters Monday with winds
decreasing to a broad onshore flow.

Long Term...Southwesterly flow will move into the region on
Tuesday ahead of the next system. Expect winds and seas to
build through the day, with an SCA likely by mid-day Tuesday.
Conditions should hold short of Gale, although the seas will
remain up through Wednesday. Cold front will cross the waters
Wednesday night with a switch to NWly flow behind the front.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for
     MEZ023>028.
NH...Beach Hazards Statement until 8 PM EDT this evening for NHZ014.
MARINE...Small Craft Advisory until 2 AM EDT Monday for ANZ150>154.

&&

NEAR TERM...Casey/Schroeter
SHORT TERM...Casey
LONG TERM...Curtis
Hazardous weather outlook, May 23, 10:19 AM EDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
1019 AM EDT Sun May 23 2021

MEZ007>009-012>014-018>022-033-NHZ001>013-015-241430-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
1019 AM EDT Sun May 23 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop Sunday ahead of a cold front;
gusty winds are possible.

Lake and river temperatures remain only in the 50s. Be aware of cold
water immersion.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are expected with another cold front on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ023>028-NHZ014-241430-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
1019 AM EDT Sun May 23 2021

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

   Scattered thunderstorms will develop Sunday ahead of a cold front;
   gusty winds are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-241430-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1019 AM EDT Sun May 23 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

A cold front crosses the waters this afternoon and evening. Winds
will turn sharply offshore behind the front with winds increasing.
There is a chance for winds to briefly approach or exceed Gale force
this evening.

Long period swell will continue across the waters through Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Long period swell will continue across the waters through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 23, 12:40 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Gray ME
1240 PM EDT Sun May 23 2021

MEZ012>014-020>022-025>028-231730-
Southern Oxford-Androscoggin-Interior Waldo-Southern
Franklin-Southern Somerset-Kennebec-Coastal
Waldo-Lincoln-Knox-Sagadahoc-
1240 PM EDT Sun May 23 2021

...A LINE OF SHOWERS WILL AFFECT KENNEBEC...KNOX...WALDO...
NORTHEASTERN ANDROSCOGGIN...LINCOLN...NORTHWESTERN SAGADAHOC AND
SOUTHEASTERN FRANKLIN COUNTIES...

At 1240 PM EDT, radar indicated showers were located along a line
extending from near Wilton to near Fairfield to 10 miles southwest of
Hermon. Movement was southeast at 25 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Augusta, Waterville, Farmington, Rockland, Belfast, Gardiner, Camden,
Damariscotta, Lincolnville, Oakland, Searsport, Thorndike, Wiscasset,
Jay, China, Litchfield, Belgrade, Livermore Falls, Farmingdale and
Manchester.

This includes the following highways...
 Interstate 295 between mile markers 43 and 51.
 Interstate 95 between mile markers 90 and 131.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4397 6915 4410 7001 4463 7035 4457 6946
      4467 6903 4470 6884 4467 6881 4462 6884
      4458 6881 4457 6877 4451 6875 4449 6878
      4445 6878 4441 6884 4436 6881 4421 6889
      4423 6880 4420 6878 4420 6875 4418 6874
TIME...MOT...LOC 1640Z 326DEG 22KT 4463 7027 4456 6958 4469 6904

DS
Special weather statement, May 23, 12:53 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Gray ME
1253 PM EDT Sun May 23 2021

MEZ012-013-018>021-024-025-033-NHZ002-231745-
Southern Oxford-Interior Cumberland Highlands-Androscoggin-Interior
York-Southern Franklin-Kennebec-Central Interior Cumberland-Coastal
Cumberland-Sagadahoc-Southern Coos-
1253 PM EDT Sun May 23 2021

...A LINE OF SHOWERS WILL AFFECT SOUTHWESTERN KENNEBEC...SOUTHERN
OXFORD...ANDROSCOGGIN...CUMBERLAND...NORTHWESTERN SAGADAHOC AND SOUTH
CENTRAL FRANKLIN COUNTIES...

At 1251 PM EDT, radar indicated showers were located along a line
extending from near Livermore Falls to 12 miles southeast of Bethel
to 12 miles east of Pinkham Notch. Movement was south at 35 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Lewiston, Brunswick, Westbrook, Conway, Bridgton, Fryeburg, Mechanic
Falls, Bethel, Naples, Turner, Topsham, Cumberland, Gorham, Falmouth,
Freeport, Gray, Jay, Litchfield, Livermore Falls and Dixfield.

This includes the following highways...
 Interstate 295 between mile markers 38 and 42.
 Interstate 95 between mile markers 54 and 95.

If outdoors, consider seeking shelter inside a building.

If you are on or near lakes, get out of the water and prepare for
strong wind gusts with winds shifting out of the north behind the
showers. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.

LAT...LON 4372 7035 4384 7099 4436 7102 4443 7060
      4457 7017 4406 6986
TIME...MOT...LOC 1651Z 340DEG 30KT 4445 7022 4433 7056 4426 7100

DS

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:11 PM EDTBeach Hazards StatementGYXCumberland, Knox, Lincoln, Sagadahoc, Waldo, York23 hr
May 23, 12:40 PM EDTSpecial Weather StatementGYXKennebec, Knox, Waldo50 min
May 23, 12:53 PM EDTSpecial Weather StatementGYXAndroscoggin, Cumberland52 min
May 23, 2:47 PM EDTSpecial Weather StatementGYXYork43 min

Nearby

Frost Advisories in Maine, 2021Frost Advisories in New Hampshire, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.